Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 99, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2022, 6:07 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2022, 6:07 PM MDT (00:07 UTC)
- Expired
- Jun 9, 2022, 7:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1727 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:00 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 9, 5:00 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Thu Jun 9 2022
.SHORT TERM...(This evening through Saturday)
Issued at 257 PM MDT Thu Jun 9 2022
Across the Tri State region this afternoon, skies are partly to
mostly sunny as the area lies along a stationary boundary currently
draped mainly along the Colorado border. Temperatures are ranging
widely from the mid 70s to mid 80s. Winds are southerly with gusts
up to 30-35 mph at times.
For the remainder of the afternoon into the evening hours, the main
wx focus will be on the potential for another round of severe wx. As
of now, only northeast Colorado is currently under a severe
thunderstorm watch through 02z Friday, but KS/NE counties will most
likely be added later this afternoon.
Convection is firing up along a trough in eastern Colorado, moving
slowly east-southeast. As these storms form and move east, they will
shift from dewpts in 50s into an airmass with upper 50s to mid 60s
for dewpts. That increased moisture will aid to fuel any ongoing
convection today/tonight. Instability expected to produce storms
capable of producing large hail(at least 2 inches), and damaging
gusts (70mph plus). Shear along the front could also produce a
tornado or two. PW values at least an inch along and east of the
Colorado border could also produce storms with heavy rainfall
potential and thus flash flooding, albeit localized.
Latest CAMs still showing a bit of timing difference, especially
into KS/NE, but by 00z Friday, storms should be in place. From 00z-
06z Friday, storms/precip expected to wane from west to east, along
for the region to dry out ahead of an upper ridge currently over the
central Rockies. This ridge shifts east into the Plains, cresting
over the upcoming weekend. Overall, dry weather is anticipated, but
a weak shortwave on Saturday evening in Colorado, could bring a low
chance for an isolated rw/trw. Have allowed for a 15-20 pop to be
mentioned at this time, but confidence is low.
For temps, highs in the mid to upper 80s on Friday will give way to
much hotter numbers with a range in the upper 90s to around 100F for
Saturday. Lows during this time will have 50s tonight give way to
mainly 60s for Friday and Saturday nights.
.LONG TERM...(Sunday through Thursday)
Issued at 235 PM MDT Thu Jun 9 2022
The latest GFS/ECMWF continue to show a broad upper ridge over the
central Plains on Sunday, shifting east of the area on Monday. This
will allow for zonal flow to transition to southwest flow aloft.
Tuesday into Wednesday, southwest flow aloft remains ahead of a
shortwave passage, followed by an amplified ridge building back over
the Plains for the latter portion of the week.
At the surface, lee-side troughing over the Front Range Sunday and
Tuesday afternoons/evenings will move east in tandem with weak 700
mb shortwaves moving through the upper ridge. Looking for a chance
for showers and thunderstorms to occur. Best chance on Sunday will
be north of the Interstate, and over the entire CWA Tuesday.
South-southwest flow over the area on Sunday and Monday, combined
with the west-southwest flow aloft and 850 mb temps reaching +30c
plus will bring in near record, above normal temperatures. The same
could happen later in the week as the second upper ridge builds back
over the Plains. Gusts 30-40 mph are possible on Monday.
Overall, other than the 2 previous precipitation chances, the
extended forecast is mainly dry.
For temps, above normal numbers are expected as highs on Sunday will
range from the mid 90s to around 100F. Even hotter on Monday with
most locales seeing the 100 degree mark or higher. Only the far
western portions of our northeast Colorado counties will see mid to
upper 90s. These temperatures will come close to or break records.
Please refer to the Climate section below for further information.
Going into Tuesday and Wednesday, mainly 80s with a few 90s, but by
next Thursday, all locales are back into the 90s.
Low temperatures in the extended will have mainly 60s and lower 70s
Sunday and Monday nights. Slightly cooler Tuesday night with a wide
range from the upper 40s to upper 50s, 50s by Wednesday night then
60s for Thursday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 500 PM MDT Thu Jun 9 2022
KGLD...VFR conditions are expected through the period. For
tonight, south winds around 15kts with some higher gusts are
expected from taf issuance through 02z then subsiding below 12kts
from 03z-06z, after 07z winds veer to the southwest then north at
speeds under 10kts. Thunderstorms are possible from taf issuance
through about 02z with gusty winds the primary hazard. On Friday,
winds steadily veer to the northeast then east through the day
with speeds up to 10kts. We'll be watching for the potential of
stratus clouds and sub VFR conditions in the 10z-13z timeframe.
KMCK...VFR conditions are expected through the period. For
tonight, southeast winds up to 15kts are expected through 02z,
subsiding below 12kts through 05z then light and variable.
Thunderstorms are possible from taf 02z-05z with gusty winds and
large hail the primary hazards. On Friday, winds steadily veer to
the northeast then east at speeds up to 10kts. We'll be watching
for the potential of stratus clouds and sub VFR conditions in the
13z-16z timeframe.
&&
.CLIMATE...
Issued at 235 PM MDT Thu Jun 9 2022
Here are the record high temperatures for Sunday, June 12th and
Monday June 13th. Best chance for potential records will be on
Monday. On Sunday, Burlington Colorado has the best chance. The
remaining information on the 12th provided as reference.
June 12 June 13
Goodland KS 103F/1952 101F/1952+
Burlington CO 100F/1952 99F/1924
Hill City KS 105F/1953 108F/1950
McCook NE 103F/1952 103F/1952
Yuma CO 108F/2013 102F/1956
Colby KS 108F/2013 103F/1952
Tribune KS 111F/2013 107F/1952
...A (+) denotes a record with multiple years...
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...99
CLIMATE...JNHazardous weather outlook, Jun 9, 1:49 PM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 149 PM MDT Thu Jun 9 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 149 PM MDT Thu Jun 9 2022 /249 PM CDT Thu Jun 9 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is now in effect until 800 PM MDT for northeast Colorado. Expect scattered strong to severe thunderstorms to develop this afternoon and into tonight. Some storms may have damaging winds and hail greater than 2 inches in diameter. An isolated tornado is also possible. Locally heavy rainfall is also possible with any thunderstorm, and may produce flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Expect hot temperatures to return on Sunday and Monday. Expect afternoon high temperatures mainly in the upper 90s to lower 100s. Isolated thunderstorms will be possible Sunday night, and scattered thunderstorms Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in severe reports to either the National Weather Service in Goodland Kansas, or local law enforcement. Either way please do so safely.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:00 PM MDT | Special Weather Statement | GLD | Wallace | 30 min |
| Jun 9, 8:29 PM MDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jun 9, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 72 min |
| Jun 9, 9:50 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 70 min |
| Jun 9, 10:20 PM MDT | Tornado Warning | GLD | Graham | 40 min |
| Jun 9, 10:50 PM MDT | Tornado Warning | GLD | Graham | 40 min |
| Jun 9, 10:54 PM MDT | Tornado Warning | GLD | Graham, Norton | 51 min |
| Jun 9, 10:57 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 33 min |
| Jun 9, 11:05 PM MDT | Special Weather Statement | GLD | Norton | 25 min |
| Jun 9, 11:29 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 9, 11:32 PM MDT | Flash Flood Warning | GLD | Norton | 5 hr |
| Jun 9, 11:36 PM MDT | Tornado Warning | GLD | Graham, Norton | 23 min |
| Jun 9, 11:54 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 21 min |
| Jun 9, 11:57 PM MDT | Tornado Warning | GLD | Graham, Norton | 29 min |
| Jun 10, 12:07 AM MDT | Flash Flood Warning | GLD | Graham | 4 hr |
| Jun 10, 12:09 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 51 min |
| Jun 10, 12:46 AM MDT | Special Weather Statement | GLD | Graham | 29 min |
| Jun 10, 3:13 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more | 6 hr |
| Jun 9, 6:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Jun 9, 7:57 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 78 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.